Seconal is a barbiturate used to treat insomnia and other sleep problems. The medication is also used to treat anxiety and seizures. Seconal, also known as secobarbital, is a Schedule II controlled substance. This classification means the potential for it to be abused is high and that people who misuse it are at risk of developing an addiction.
While barbiturate medications fell out of widespread use starting in the 1970s, the central nervous system depressants are still used in clinical settings to sedate patients who are uneasy about having surgery. Seconal has also been given to terminally ill patients who wished to die in states that have passed medical-aid-in-dying laws.
Signs That Someone Is Abusing Seconal
If Seconal is prescribed as a sleep aid, it is usually intended for short-term treatment of no more than seven to 10 days, per MedlinePlus. If a person takes the drug for a period longer than that, it should be done so under a physician’s care. Because barbiturates are potent drugs, abusing them can lead users to addiction and overdose, which can be fatal. Abuse includes crushing up Seconal pills into a powder to inhale or inject into the body.
Seconal slows down brain activity, heart rate, and breathing. The drug induces calm and sleepiness when it binds to the brain’s gamma-Aminobutyric (GABA) neurotransmitters. Taking too much of this drug can depress a person’s breathing to the point where they will not wake up.
Some people abuse Seconal to feel sedation and euphoria. Its sedative effects are desirable to those who use the drugs to counteract the effects of cocaine and methamphetamine, both stimulant drugs. Stimulants speed up the body, including breathing and heart rate. However, using them to slow down the effects of stimulants is dangerous. People also use barbiturates while drinking alcohol, a practice that can put their lives in jeopardy.
If a person is abusing Seconal, it will be apparent. In general, barbiturates produce symptoms of intoxication that are similar to the intoxication people experience when they have drunk too much alcohol. A person who abuses Seconal can exhibit the same symptoms that a drunk person would, such as:
- Slurred speech
- Balance, coordination problems
- Reduced reflexes
A person who abuses barbiturates like Seconal can also show signs of fatigue or lethargy and sleepiness. They also may have problems with paying attention and remembering things. Abuse of a drug is not just using it to get high. If a person takes too much Seconal or takes it too frequently for whatever reason, this is abuse, as well.
When regular Seconal use stops or is reduced, the person usually will notice physical and mental changes. Depending on how long Seconal is used and how much it is used, it can be difficult for a longtime user to stop using it without professional help.
Seconal withdrawal symptoms include:
- Drug cravings
- Excessive sweating
- High blood pressure or low blood pressure
- Rapid heartbeat (100-plus beats per minute (bpm))
- Sleep problems (e.g., insomnia)
- Muscle twitching
- Irritability or jerky movements (psychomotor agitation)
- Hallucinations (hearing, seeing, or touching things that aren’t there)
- Distorted vision
- Thoughts of suicide
Withdrawal symptoms can be uncomfortable to painful, to life-threatening. Among those most dangerous are seizures that can lead to death. If you or someone you know is experiencing a seizure during drug withdrawal, it is critical to get immediate medical care.
If a person tries to quit Seconal without professional help, it may not be long before they find that they’re back on it to make the unbearable withdrawal symptoms stop. Unfortunately, this on-again, off-again pattern of using puts them at risk of having a fatal overdose. The body immediately starts to adjust to not having the drug in the doses it is used to when a person stops using it. A person who takes a break from Seconal for some time only to go back on it later is at risk of overdosing because their body is no longer used to their usual dose.
Quitting a drug “cold turkey” is not advised as it does more harm than good in the long run. If you want to end Seconal abuse for good, consider seeking help at an accredited facility that understands the needs of substance users and what they must do to end their drug use.
Seconal Withdrawal: How Long Does It Last?
If you are considering stopping Seconal use, you may wonder how long the withdrawal process will take. Since withdrawal affects people differently due to various factors that are unique to each person, the answer is it depends. A person who uses Seconal maybe once or twice a week or once or twice a month will have a different withdrawal experience from someone who uses it every day for months. Other factors shape the withdrawal period, such as:
- Overall medical history
- Mental health history
- Substance use history
- How frequently Seconal is used
- How long Seconal is used
- Size of the usual Seconal dose
- Size of the last Seconal dose
- Tolerance level
- Polydrug use (if one or more drugs have been used at the same time)
- If a tapering method is being used
Seconal withdrawal could take five or 10 days, but your doctor who knows the specifics of your situation will have a better idea of what you can expect. A general timeline for Seconal withdrawal could look like this:
Days 1-3: Seconal withdrawal usually starts within this window. Early symptoms include a rapid pulse rate, and a person may experience nausea and vomiting. They may also feel irritable and have other mood changes. Symptoms can peak by the third day, and users may also notice that their anxiety and tiredness have also peaked. One thing to watch for is signs of delirium, which include memory loss and confusion or a sense of disorientation. Seizures are also a possibility, so it is wise to seek medical attention early.
Days 4-7: Mental and physical discomfort usually eases up in this stage. A person can usually experience emotional ups and downs or may have the “blues.” In addition to feeling sad, they may struggle with invasive cravings for Seconal or other substances. They may also struggle with insomnia, sudden changes in mood, extreme tiredness, and irritability.
Weeks 1-2: After one or two weeks, a person should have recovered from the physical discomfort of Seconal, but emotional disturbances are still possible as the body continues to adjust to the absence of Seconal. A person recovering from Seconal use can experience post-acute withdrawal syndrome (PAWS) for months or years after drug use has stopped and withdrawal ends. Aftercare support can help people address PAWS symptoms and receive the help they need to avoid relapse.
Do I Need Detox for Seconal Withdrawal?
Many people try to quit drug use on their own outside of a medical facility and find that it is difficult to do. The pull of substance abuse and addiction is strong, and it is easy to continue to use without the right medical care and social support. If you frequently use Seconal and/or other drugs and alcohol and find it challenging to stop despite your efforts, you could benefit from checking into a facility that specializes in helping people with substance use disorders (SUDs).
Medical detox will ensure you taper off addictive substances under the 24-hour care of healthcare professionals who understand your medical needs and what you need to regain medical stability. If any medical emergencies arise during your detox, staff will know how to handle them. Having this support and understanding can guide you to the path of recovery that you need. During your detox, which can last several days, you may be given medications to ease symptoms and keep you as comfortable as possible.
After you have gained stability, a treatment program will be recommended for you based on assessments that will be made during the time you are in care. Ending long-term drug abuse and achieving sobriety starts with medical detox, but it doesn’t end there. Enrolling in a program to treat addiction, including the reasons for it, is highly recommended, and it is highly effective for those who choose treatment.
The Next Treatment Step: Finding a Program That Works for You
Based on your assessments, addiction care professionals will know where you need to start in your addiction journey. If your SUD is severe and requires at least a month or more to address, then inpatient or residential care is the likely placement for you. This placement requires you to stay on-site at a facility for 30 days or longer as you focus on your addiction and receive the medical services you need to recover.
During your stay in this structured and monitored environment, you will receive intensive therapies and other care to help you address your substance abuse and learn how to manage your triggers and other areas of your life so you can live without substance use. You will also learn relapse prevention techniques that can keep you on track to remaining sober. Relapse is common among people in recovery. Per the National Institute on Drug Abuse (NIDA), relapse rates for substance addiction are between 40 to 60 percent.
Outpatient Treatment for Seconal Misuse
If you are in the early stages of substance abuse or your Seconal dependence is mild, an intensive outpatient program (IOP) or an outpatient program (OP) may be recommended for you. An IOP requires nine or more hours of treatment during the week, while an outpatient program requires fewer than nine hours a week.
Whichever program you choose, all placements provide the therapies, counseling, and aftercare you will need to effectively address your substance use disorder.